Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 184, NWS Memphis, TN

June 21, 2018Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 1:36 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2018, 1:36 PM CDT (18:36 UTC)
Expired
Jun 21, 2018, 2:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:55 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 21, 12:55 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1255 PM CDT Thu Jun 21 2018

.UPDATE...

Updated for the 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 920 AM CDT Thu Jun 21 2018/

Radar indicating the brunt of th overnight precipitation will
exit east of the CWA in next one to two hours...with a large
portion of the area to see a slight chance for a sparse shower
until this afternoon. In addition pockets of more sunshine can be
expected along and west of the Mississippi River through noon...as
low level stratus dissipates. So made adjustments in both rain
chances and cloud cover to the morning forecast.

Latest CAM's are in agreement that thunderstorms will refire in
the 18-19z time frame to the north and west of
Jonesboro...remaining a broken line or potentially discrete as
they cross the Mississippi River in the 21-23z time frame. Though
the marginal risk of severe weathe suggests an ioslated damaging
wind gust...30-40DM height falls and the nose of 50kts at
500mb and 75kts at 250mb may lead to marginally severe hail as
well especially north of a Jonesboro to Dyersburg line.

JAB

&&

.PREV DISCUSSION... /issued 403 AM CDT Thu Jun 21 2018/

Surface analysis this morning places a surface low over Western
Iowa with a trailing cold front over Missouri and Oklahoma.
GOES-16 satellite trends place an upper level low located near
Omaha Nebraska. Regional WSR-88D radar trends indicate showers and
a few thunderstorms occurring with the best coverage occurring
along and south of I-40 as of forecast discussion. As of 3 AM CDT,
temperatures across the Mid-South are in the lower 70s at most
locations.

Short term models including Convective Allowing Model (CAM)
solutions indicate current scattered to numerous showers and
thunderstorms will gradually diminish in coverage towards mid-day
today as a dry slot attempts to build into the Lower Mississippi
Valley. An approaching cold front will enter the region later this
afternoon into tonight with additional showers and thunderstorms
developing along the front. Surface based CAPE values at or above
2000 J/kg, 0-6 km Bulk Shear values between 30-40 kts, and
precipitable water values approaching 2 inches may support the
potential for a few strong to perhaps a severe thunderstorm mainly
later this afternoon into this evening. Damaging winds and heavy
rainfall will be the primary threat along with a secondary threat
of hail.

The upper level low over Southeast Nebraska will move southeast
over Central Missouri by this evening and over portions of the
Ohio and Tennessee Valleys on Friday. A combination of 40 kts
shear and instability may result in another potential for strong
to severe thunderstorms Friday afternoon and Friday evening,
especially across North Mississippi. Damaging winds and heavy
rainfall will be the primary threats along with a secondary
threat of hail.

Long term models indicate this unsettled pattern will continue
into the weekend as the Lower Mississippi Valley will remain under
the influence of northwest flow aloft and upscale Mesoscale
Convective Systems (MCS's) develop upstream and move across the
region. An upper level ridge will build from the Southern Plains
into the Lower Mississippi Valley next week with continued shower
and thunderstorm chances, predominantly during the afternoon and
evening hours each day along with temperatures increasing again
into the lower to middle 90s.

CJC

&&

.AVIATION.../18z TAFs/

VFR cigs have returned to all terminals as of late morning as the
low stratus has mixed out. The atmosphere continues to quickly
destabilize as heating combines with a moist airmass and
approaching upper low/mid level height falls. As a result,
convection is developing across north central Arkansas early this
afternoon. Storms should increase in coverage and intensity and
impact the terminals from northwest to southeast through the
afternoon and evening. Added tempos for thunder to cover this
threat. A few severe storms may occur this afternoon as well with
strong wind gusts and hail possible. Gusty southwest winds will
continue across the region this afternoon.

Convection will end later this evening with lingering mid level
cloud cover. Still expecting VFR conditions at all sites except
KTUP, where some IFR cigs should develop after 09z. Decks will
gradually lift back to MVFR Saturday morning at KTUP and remain
VFR elsewhere. Winds should weaken overnight but increase again to
around 10 kts from the west on Saturday.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 11:48 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1148 AM CDT Thu Jun 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1148 AM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible again Friday
afternoon into Friday evening and late Saturday into early Sunday.
Damaging winds and heavy rainfall will be the primary threats
along with a secondary threat of large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
and again on Friday and Saturday.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:19 PM CDTSpecial Weather StatementMEGCarroll, Gibson, Weakley41 min
Jun 20, 10:05 PM CDTSpecial Weather StatementMEGHenry40 min
Jun 21, 3:49 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton26 min
Jun 21, 4:01 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningMEGLake, Obion20 min
Jun 21, 4:24 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton36 min
Jun 21, 4:47 PM CDTSpecial Weather StatementMEGShelby43 min
Jun 21, 4:51 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby24 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby17 min
Jun 21, 5:21 PM CDTSpecial Weather StatementMEGFayette39 min
Jun 21, 5:22 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison38 min
Jun 21, 5:27 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison48 min
Jun 21, 5:30 PM CDTSpecial Weather StatementMEGShelby30 min
Jun 21, 5:51 PM CDTSpecial Weather StatementMEGHardeman54 min
Jun 21, 6:03 PM CDTSevere Thunderstorm WarningMEGChester, Henderson, Madison42 min
Jun 21, 6:06 PM CDTSpecial Weather StatementMEGFayette39 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman49 min
Jun 21, 6:13 PM CDTSpecial Weather StatementMEGChester, McNairy47 min
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson32 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy46 min
Jun 21, 6:52 PM CDTSpecial Weather StatementMEGHardin38 min
Jun 21, 6:39 PM CDTSpecial Weather StatementMEGAlcorn, Tishomingo51 min
Jun 21, 6:55 PM CDTSpecial Weather StatementMEGTippah65 min
Jun 21, 2:05 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett40 min
Jun 21, 2:10 PM CDTTornado WarningMEGCraighead, Poinsett35 min
Jun 21, 2:43 PM CDTSevere Thunderstorm WarningMEGPoinsett32 min
Jun 21, 2:56 PM CDTSevere Thunderstorm WarningMEGPoinsett34 min
Jun 21, 3:18 PM CDTFlash Flood WarningMEGCraighead, Poinsett96 min
Jun 21, 3:29 PM CDTSevere Thunderstorm WarningMEGPoinsett31 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.